Missouri, 2024Hail and Damaging Winds in Missouri, April 18, 2024
April 18, 2024 · NWS EAX · 7 events in 2 counties and zones
During the afternoon hours of April 18th, Henry and Pettis County received severe hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon hours of April 18th, Henry and Pettis County received severe hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 18, 11:32 AM CST, 9 minutes earlier. Its key messages:
- Scattered to more widespread showers and thunderstorms are anticipated after sunrise Thursday lasting through the early afternoon. Most of these storms remain sub severe; however, some small hail and damaging winds are possible.
- Cooler temperatures move in for the weekend.
Area forecast discussion, Apr 18, 11:32 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1232 PM CDT Thu Apr 18 2024
...Updated 18z Aviation...
.KEY MESSAGES...
- Scattered to more widespread showers and thunderstorms are
anticipated after sunrise Thursday lasting through the early
afternoon. Most of these storms remain sub severe; however,
some small hail and damaging winds are possible.
- Cooler temperatures move in for the weekend.
&&
.DISCUSSION...
Issued at 1045 PM CDT Wed Apr 17 2024
An early publication of the discussion as an active night is
anticipated across the region as a leeward system is moving across
western KS. A warm front draped along the I-70 corridor combined
with an intensifying low level jet sets the foundation for storms
chances throughout the night. Broad scale isentropic ascent across
the warm sector is showing signs of initiating storms across east
central KS which are expected to make their way eastward through the
night. Fortunately, clear skies have enabled decent radiational
cooling across the surface forming a low level inversion which looks
to keep these storms from becoming surface based. While these storms
are expected to be elevated, this does not completely nullify severe
weather potential. Mid level lapse rates and MUCAPE above the
inversion show plenty of available energy to initiate updrafts, and
shear values are more than ample to maintain updrafts if they form.
Large hail and winds remain the primary threat with the potential
to see hailstones around 1.75"-2". Of course, this general broad
scale isentropic ascent also adds uncertainty as there is not a more
discrete boundary which will initiate storms. This also adds
uncertainty in how strong these storms could get. We will have to
rely on the individual updaraft's ability to tap into the elevated
environment in order to see the full range of plausible hazards.
These storms are expected to move through the area between 10PM and
4AM. Simultaneously a cold front sags southeastward from NE bringing
its own area of convection. This front is expected to overtake the
overnight storms before sunrise as it proceeds SE across the area.
This front then slowly moves through the region expecting to exit
around midday. Post frontal precipitation keeps showers and
thunderstorms chances around throughout much of Thursday. There is
still some uncertainty when it comes to precipitation coverage. At
the least scattered showers and thunderstorms are anticipated with
the hope for more widespread rainfall across the region to help
catch up on our precipitation deficit. These post cold frontal
storms are not expected to be severe; however, it is possible that a
strong storm or two could have small hail and damaging winds. The
environment south of US-50 does look like it will be given the
opportunity to recharge which could bring a slightly higher chance
for a strong to severe storm as the front exits early in the
afternoon.
Once we get beyond this wave of storms, relatively cooler air works
its way in for the weekend. Temperatures trend back towards to just
below normal with highs settling into the 50s and 60s. High pressure
dominates overhead keeping skies clear. This high slide eastward
Monday opening up southerly flow back into the region warming
temperatures back towards the 70s early week and 80s midweek. The
typical springtime pattern of oscillating temperatures and periods of
showers and thunderstorms is in full swing with several potential
opportunities for rain in the long term forecast. With the Kansas
City ASOS being over 2" down on normal precip and the Sedalia ASOS
with a near 3" deficit, we will take all of the opportunities we can
get.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1230 PM CDT Thu Apr 18 2024
Cold front is starting to move southward but still seeing new
thunderstorm development near the KC Metro. This will continue
for the next couple of hours but should start to move
southeastward. During this time, IFR ceilings will be possible
with wind gusts near 30 kts at times. Ceilings gradually improve
to MVFR by this evening and overnight will scatter out.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.
&&
DISCUSSION...Pesel
AVIATION...Krull
Hazardous weather outlook, Apr 18, 3:20 AM CST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
420 AM CDT Thu Apr 18 2024
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-190930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
420 AM CDT Thu Apr 18 2024
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
A complex of strong thunderstorms is working their way eastward
between I-70 and US-36. These storms have moved into a less favorable
environment; however, gusty winds and some hail remain possible.
Further showers and thunderstorms are expected until early afternoon
as a cold front moves through the area. Some isolated stronger storms
are possible south of US-50 and MO HWY 2.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Areas of frost will be possible early Sunday morning across far
northern MO.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 18, 10:30 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1130 AM CDT Thu Apr 18 2024
MOZ043-053-181715-
Bates MO-Cass MO-
1130 AM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CASS AND CENTRAL
BATES COUNTIES THROUGH 1215 PM CDT...
At 1130 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Butler, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Butler, Adrian, Garden City, Archie, Amoret, Passaic, Ballard, and
Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3818 9461 3840 9456 3858 9412 3857 9411
3817 9414
TIME...MOT...LOC 1630Z 240DEG 27KT 3832 9446
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CMSLocal storm report, Apr 18, 10:33 AM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1133 AM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM Tstm Wnd Dmg 2 NNW Bean Lake 39.51N 95.03W
04/18/2024 Platte MO Public
Corrects previous tstm wnd dmg report from
Rushville. A barn was damaged from severe
thunderstorm winds at a residence south of
Rushville. Time estimated from radar.
&&
CMSSpecial weather statement, Apr 18, 10:50 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1150 AM CDT Thu Apr 18 2024
MOZ032-033-039-040-181730-
Saline MO-Chariton MO-Randolph MO-Howard MO-
1150 AM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHARITON...
SOUTHWESTERN RANDOLPH...NORTH CENTRAL HOWARD AND NORTHEASTERN SALINE
COUNTIES THROUGH 1230 PM CDT...
At 1150 AM CDT, Doppler radar was tracking a strong thunderstorm near
Slater, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Slater, Salisbury, Brunswick, Keytesville, Gilliam, Clifton Hill,
Dalton, and Prairie Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3920 9307 3937 9319 3941 9320 3941 9318
3938 9314 3938 9312 3941 9312 3942 9316
3944 9317 3967 9274 3935 9251
TIME...MOT...LOC 1650Z 239DEG 37KT 3932 9305
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CMSSpecial weather statement, Apr 18, 10:52 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1152 AM CDT Thu Apr 18 2024
MOZ025-033-181730-
Macon MO-Randolph MO-
1152 AM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN RANDOLPH AND
SOUTHEASTERN MACON COUNTIES THROUGH 1230 PM CDT...
At 1152 AM CDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cairo and Jacksonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3950 9231 3947 9256 3953 9263 3972 9230
TIME...MOT...LOC 1652Z 245DEG 30KT 3951 9255
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CMSSpecial weather statement, Apr 18, 11:19 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1219 PM CDT Thu Apr 18 2024
MOZ025-032-033-181800-
Macon MO-Chariton MO-Randolph MO-
1219 PM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHARITON...NORTHERN
RANDOLPH AND SOUTHEASTERN MACON COUNTIES THROUGH 100 PM CDT...
At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Macon, Huntsville, Cairo, Jacksonville, Clifton Hill, Excello, and
Prairie Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3950 9230 3942 9267 3961 9280 3986 9229
TIME...MOT...LOC 1719Z 245DEG 49KT 3950 9262
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CMSLocal storm report, Apr 18, 11:22 AM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1222 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM Hail 1 NNE Atlanta 39.92N 92.47W
04/16/2024 E1.00 Inch Macon MO Public
Delayed social media report of quarter size
hail at the intersection of U.S. Highway 63
and Koala Road. Time estimated from radar.
&&
CMSThunderstorm Wind, Henry
- When
- April 18, 11:41 AM CST to 11:42 AM CST
- Where
- Henry County, 5 mi NW of Montrose
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 38.321, -94.045
Downed power lines and outages reported near 1601 Road northwest of Montrose.
Thunderstorm Wind, Henry
- When
- April 18, 11:41 AM CST to 11:42 AM CST
- Where
- Henry County, 5 mi NW of Montrose
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 38.321, -94.045
Downed power lines and outages reported near 1601 Road northwest of Montrose.
Hail, Henry
- When
- April 18, 12:08 PM CST to 12:09 PM CST
- Where
- Henry County, 2.12 mi WSW of Clinton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.369, -93.806
Ping pong ball sized hail reported on far west side of Clinton.
Hail, Henry
- When
- April 18, 12:12 PM CST to 12:13 PM CST
- Where
- Henry County, 0.66 mi SSW of Clinton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.371, -93.773
Quarter sized hail reported in downtown Clinton.
Hail, Henry
- When
- April 18, 12:12 PM CST to 12:13 PM CST
- Where
- Henry County, 0.66 mi SSW of Clinton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.371, -93.773
Quarter sized hail reported in downtown Clinton.
Hail, Henry
- When
- April 18, 12:15 PM CST to 12:16 PM CST
- Where
- Henry County, 0.9 mi E of Clinton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.382, -93.754
Quarter sized hail reported at Wilder RV in northeast Clinton.
Hail, Pettis
- When
- April 18, 3:56 PM CST to 3:57 PM CST
- Where
- Pettis County, 2.83 mi S of Manila
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.509, -93.323
Quarter sized hail reported just north of Ionia, just north of the Pettis/Benton County line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, April 18, 2024$725,000 · EF1 · 17 events
- Tornadoes and Hail in Illinois, April 18, 2024$305,000 · EF1 · 20 events
- Hail and Damaging Winds in Mississippi, April 18, 2024$546,000 · 1.5 in hail · 4 events
- Hail and Damaging Winds in Missouri, April 18, 2024$200,000 · 1.75 in hail · 16 events
- Flash Flooding in Arkansas, April 18, 2024$126,000 · 2 events
- Damaging Winds in Indiana, April 18, 2024$86,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Illinois, April 18, 2024$90,000 · 2 in hail · 7 events
- Tornadoes and Damaging Winds in Illinois, April 18, 20241 injured · EF1 · 20 events
- Flooding and Hail in Texas, April 18 to 20, 2024$57,000 · 2.25 in hail · 6 events
- Damaging Winds in Missouri, April 18, 2024$46,000 · 65 kt wind · 4 events
- Hail and Damaging Wind in Tennessee, April 18, 2024$25,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Indiana, April 18, 2024$15,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178343, 1178344, 1178345, 1178346, 1178348, 1178349, 1178350.